Indiana, 2014

Damaging Winds in Indiana, May 13, 2014

May 13, 2014 · NWS ILN · 3 events in 2 counties and zones

A broken line of thunderstorms moved across the area during the late afternoon and evening. Some of these storms were capable of producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A broken line of thunderstorms moved across the area during the late afternoon and evening. Some of these storms were capable of producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 13, 6:42 PM EST, 57 minutes earlier.

Area forecast discussion, May 13, 6:42 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
742 PM EDT TUE MAY 13 2014

.SYNOPSIS...
A COLD FRONT WILL WASH OUT OVER CENTRAL OHIO TONIGHT. A WARM FRONT
WILL LIFT NORTHWARD THROUGH THE OHIO VALLEY ON WEDNESDAY. SURFACE
LOW PRESSURE WILL TRACK FROM SOUTHWEST INDIANA TO NORTH OF LAKE
ERIE WEDNESDAY NIGHT INTO THURSDAY MORNING...WITH A STRONGER COLD
FRONT CROSSING WEST TO EAST THROUGH THE OHIO VALLEY EARLY
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
ISOLATED SHOWERS/TS OVER CENTRAL OHIO AND LOWER SCIOTO VALLEY ARE
WANING THIS LATE DAY. LINE OF THUNDERSTORMS SOUTH OF INDIANAPOLIS
APPEAR TO BE MOVING NNE AND WILL AFFECT RICHMOND 2 HRS FROM
NOW...AROUND 9-9:30 AND MOVE TOWARDS GRAND LAKE ST MARYS BY ABOUT 10
THIS EVENING. THAT IS IF THEY HOLD TOGETHER. SETTING SUN WILL
REALLY LIMIT ANY OF THESE STORMS FROM STRENGTHENING AND MANY OF
THESE STORMS WILL LIKELY DIE OUT BEFORE AFFECTING MUCH OF THE CWA.
W TO NW WINDS IN INDIANA AND S TO SW WINDS OVER OH AND KY WILL
KEEP A CONVERGENT AREA W OF CINCY AND SW OF RICHMOND FAIRLY PRONE
FOR SHOWERS AND TS TONIGHT...INCREASING TOWARDS DAYBREAK.

STORM CHANCE WILL RAMP BACK UP TOWARDS DAYBREAK OVER THE REGION
AS THE WARM AIR STARTS POOLING OVER INDIANA AND GRADIENT TIGHTENS
UP WITH THE DEVELOPING SURFACE LOW.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
SWODY2 PRODUCT WITH A SLIGHT CHANCE OF SEVERE STORMS IS QUITE
TELLING IN THE OVERALL EXPECTATION OF SEVERE CONVECTION TOMORROW.
AN INITIAL SURFACE WAVE BEHIND THE WARM FRONT WILL TRACK NORTHEAST
THROUGH OHIO LATE IN THE DAY. DEPENDING ON IF SHOWERS AND
THUNDERSTORMS PRECEDE THIS FEATURE...AND IF CLOUD COVER HAMPERS
TEMPERATURE RISES...THE THREAT FOR SEVERE STORMS IS HIGHER THAN
AVERAGE. THE LOW ITSELF MAY OR MAY NOT BE PRESENT AT THE SURFACE
AND IS BEST SEEN ON THE FINER RESOLUTION NAM AND AT LEAST IMPLIED
BY THE GFS AND EUROPEAN. THE CIRCULATION IN THE WARM FRONTAL
PROCESSES AND A NICELY CURVED HODOGRAPH IN THE AFTERNOON WILL
LIKELY CAUSE SOME STORMS THAT ARE ONGOING OR DEVELOPING TOMORROW
TO BECOME SEVERE WITH LARGE CORES ALOFT...CONTAINING HAIL...HEAVY
RAIN...AND STRONG WINDS AS THEY COLLAPSE. WITH THE LOWER AND MID
LEVEL WINDS...ISOLATED TORNADIC ACTIVITY IN SUPERCELLULAR STORMS
IS NOT OUT OF THE QUESTION EITHER.

AFTER INITIAL THREAT FOR SEVERE WEATHER MOVES THROUGH THE REGION
WITH DAYTIME HEATING PLAYING A LARGE PART...THE ACTUAL COLD FRONT
WILL BE A FOCUS FOR THUNDERSTORMS AS IT CROSSES LATER OVERNIGHT AND
EARLY THURSDAY. A SIGNIFICANT DRYING IN THE WAKE OF THIS FRONT
WILL BE FOUND ALONG WITH STRONG H7 HEIGHT FALLS BY 0Z FRI.

TEMPERATURES WILL BE A LITTLE MUTED WEDNESDAY WITH CLOUD COVER
AND SHOWER ACTIVITY. HIGHS WILL RANGE FROM THE MID 60S IN THE
NORTHWEST TO LOWER 80S IN THE SOUTHEAST. IF CLOUD COVER CAN BREAK
OUT...READINGS WILL BE A GOOD 5 DEG HIGHER ACROSS THE BOARD.

OVERNIGHT LOWS WILL BE PLEASANT IN THE 50S FOR MUCH OF THE AREA
AND HIGHS ON THURSDAY WILL STRUGGLE TO TOP 60 IN THE NORTHWEST AND
NOT PUSH TO 70 IN THE SOUTHEAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
AN UPPER LEVEL LOW WILL ROTATE SLOWLY EAST ACROSS THE GREAT LAKES
REGION THROUGH THE WEEKEND AS A BROADER MID/UPPER LEVEL TROUGH
SHIFTS EAST ACROSS THE EASTERN CONUS. THIS WILL KEEP A SEASONABLY
COOLER AIRMASS IN PLACE ACROSS OUR REGION THROUGH AT LEAST THE
WEEKEND. A SERIES OF SHORT WAVES WILL ROTATE AROUND THE UPPER
LOW...BRINGING OCCASIONAL CHANCES OF PCPN FRIDAY INTO SATURDAY. IT
LOOKS LIKE THE FIRST SHORT WAVE WILL PIVOT UP ACROSS OUR AREA LATE
THURSDAY NIGHT THROUGH FRIDAY MORNING WITH PERHAPS A WEAKER ONE
AFFECTING OUR AREA DURING THE DAY ON SATURDAY. WITH THE COOLER AIR
MASS IN PLACE...WOULD EXPECT A DIURNAL INFLUENCE WITH THE SHOWER
ACTIVITY AND WILL TRY TO HINT AT THIS IN THE GRIDS FOR BOTH FRIDAY
AFTERNOON AND SATURDAY AFTERNOON. INCREASING LOW LEVEL LAPSE RATES
DURING THE DAY WILL RESULT IN SOME WEAK INSTABILITIES SO TOUGH TO
RULE OUT A FEW THUNDERSTORMS...BUT THINK CHANCE IS LOW ENOUGH TO
KEEP MENTION OUT OF FORECAST AT THIS POINT. WILL TREND
TEMPERATURES ON THE COOLER SIDE WITH HIGHS ONLY IN THE UPPER 50S
TO LOWER 60S BOTH FRIDAY AND SATURDAY.

UPPER LEVEL RIDGING WILL PROGRESSES SLOWLY EAST ACROSS THE CENTRAL
UNITED STATES THROUGH EARLY NEXT WEEK...LEADING TO GRADUAL HEIGHT
RISES ACROSS OUR AREA. THIS WILL ALLOW FOR A SLOW WARM UP EACH
DAY...WITH TEMPERATURES CLIMBING BACK UP CLOSER TO NORMAL BY
TUESDAY. AS THE RIDGE WORKS EAST...WE WILL GET INTO A PERIOD OF
NORTHWEST FLOW ALOFT. THIS MAY EVENTUALLY LEAD TO SOME PCPN
CHANCES...BUT WITH THE MODELS NOT REALLY SHOWING MUCH IN THE WAY OF
SHORT WAVE ENERGY...WILL MAINTAIN A DRY FORECAST FOR THE TIME BEING.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
WEAKENING REMAINS OF SHOWERS AND THUNDERSTORMS ACROSS INDIANA AND
KENTUCKY WILL EVENTUALLY MAKE THEIR WAY INTO THE WESTERN TERMINALS
KDAY/KLUK/KCVG LATE THIS EVENING OR EARLY MORNING WEDNESDAY.
OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THIS EVENING.
ADDITIONAL SHOWERS ARE EXPECTED TO DEVELOP WEDNESDAY MORNING AHEAD
OF DEVELOPING LOW PRESSURE TO OUR SOUTHWEST. THIS PRECIPITATION
WILL SPREAD ACROSS THE TERMINALS JUST AFTER SUNRISE WITH
CIGS LOWERING TO AROUND 2 TO 3 KFT. MVFR VSBYS WILL ALSO BE
POSSIBLE. THUNDERSTORMS MAY DEVELOP LATE IN THE MORNING AND INTO
THE AFTERNOON. SOME OF THESE STORMS COULD REACH SEVERE LIMITS.
MVFR CIGS AROUND 2 TO 3 KFT ARE EXPECTED THROUGHOUT THE DAY.

OUTLOOK...THUNDERSTORMS POSSIBLE INTO WEDNESDAY NIGHT. MVFR CEILINGS
AND VISIBILITIES POSSIBLE WEDNESDAY NIGHT INTO THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...JGL
AVIATION...LATTO
Hazardous weather outlook, May 13, 4:00 AM EST, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE MAY 13 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-140900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN ADVANCE
OF A COLD FRONT. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH
DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE FORECAST TO FORM ON WEDNESDAY INTO THURSDAY ALONG A
COLD FRONT IN AN ENVIRONMENT OF INCREASED INSTABILITY AND WIND
SHEAR. SOME OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS... WITH
DAMAGING WINDS THE MAIN THREAT. IN ADDITION...ISOLATED TORNADOES
WILL BE POSSIBLE.

WITH SOILS MOIST FROM RECENT RAINFALL...HEAVY DOWNPOURS MAY RESULT
IN FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 13, 2:46 PM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
346 PM EDT TUE MAY 13 2014

OHZ034-132015-
MERCER OH-
346 PM EDT TUE MAY 13 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MERCER COUNTY THROUGH
415 PM EDT...

AT 342 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ABOUT 20 MILES
WEST OF CELINA...MOVING NORTHEAST AT 50 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
FORT RECOVERY...ROCKFORD...COLDWATER...CELINA....
CHATTANOOGA...WABASH...ST. HENRY AND TAMA.

LAT...LON 4073 8450 4036 8461 4036 8481 4073 8481
      4073 8480

HATZOS

The radar

The Indianapolis radar (KIND), 88 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
May 13, 7:39 PM EST to 7:44 PM EST
Where
Fayette County, 2.48 mi ENE of Orange
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.600, -85.261

One tree was downed at Columbia and Tower Roads due to thunderstorm winds.

Thunderstorm Wind, Fayette

When
May 13, 7:50 PM EST to 7:54 PM EST
Where
Fayette County, 0.69 mi N of Connersville to 1.31 mi S of Connersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.660, -85.130

Two trees were downed due to thunderstorm winds. One was located near Ohio Avenue and the other was located at Vine Street and Alquina Road in Connersville.

Thunderstorm Wind, Union

When
May 13, 8:04 PM EST to 8:08 PM EST
Where
Union County, 0.69 mi S of Brownsville to Clifton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.660, -85.000

Several trees and utility lines were downed in the Brownsville and Clifton areas due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517828, 517829, 517831.